Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Jackson, MS

May 30, 2018Covington County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 30, 2018, 10:33 PM CDT for Covington County, Jones County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 10:33 PM CDT (03:33 UTC)
Expired
May 30, 2018, 11:49 PM CDT
In force
76 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KJAN 310333
FFWJAN
MSC031-067-310530-
/O.NEW.KJAN.FF.W.0045.180531T0333Z-180531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1033 PM CDT WED MAY 30 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Eastern Covington County in southeastern Mississippi...
  Western Jones County in southeastern Mississippi...

* Until 1230 AM CDT.

* At 1033 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sanford, Moselle and Eastabuchie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3179 8957 3180 8936 3144 8914 3143 8945

$$

DL
1 follow-up statement
003 
WGUS74 KJAN 310449
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1149 PM CDT WED MAY 30 2018

MSC031-067-310459-
/O.CAN.KJAN.FF.W.0045.000000T0000Z-180531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jones MS-
1149 PM CDT WED MAY 30 2018

...THE FLASH FLOOD WARNING FOR EASTERN COVINGTON AND WESTERN JONES
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3179 8957 3180 8936 3144 8914 3143 8945

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:42 PM CDT, 51 minutes earlier.

Area forecast discussion, May 30, 9:42 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
942 PM CDT Wed May 30 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

After quite an active afternoon and evening, the the weather has
finally quieted down. For tonight, the threat for severe weather
has ended. Into the early morning hours patchy fog is expected to
develop across parts of south central Mississippi. The forecast
was updated to include the areas of potential fog development. The
chance for rain overnight remains low with temperatures still
expected to ease into the mid to lower 70s. /CW/

Prior discussion below:

Tonight and Thursday...

As expected, isolated to scattered thunderstorms have begun
developing across mainly northern and eastern portions of the
forecast area this afternoon. This trend will continue through the
remainder of the afternoon, with convection gradually subsiding
in both coverage and intensity in the late afternoon and early
evening timeframe as daytime heating wanes. The combination of
propagating outflow boundaries over the area, ample instability,
sufficient flow, and steep lapse rates over this area, could yield
some strong to isolated severe storms. The most intense storms
will be capable of producing both gusty winds and hail. Thus, I'll
maintain the ongoing "Marginal Risk" for isolated severe storms
across the northeast half of the CWA for the remainder of today.

Once convection dissipated this evening, a quiet night is expected
across the forecast area.  Mild conditions will exist as lows only
fall into the low and middle 70s.  Although much of the current
cloud cover over the CWA will erode during the evening, with the
continued increase in low level moisture, some low stratus will
likely develop towards day break Thursday.

Under continued northwest flow aloft, strong mid/upper level ridging
will build across the Lower Mississippi Valley on Thursday, in
addition to high pressure at the surface.  While some isolated
convection can't be ruled out in the east, on the eastern periphery
of this east advancing ridge, this feature looks to squash rain
chances across much of the region.  Low level moisture will continue
to increase, as will humidity levels as a result.  As high top out
in the low to mid 90s, the combination of heat and high humidity
levels will result in afternoon heat index values to top out around
the century mark. /19/

Tomorrow night through Wednesday...

A hot and humid pattern will continue across the ArkLaMiss as the
region remains under the influence of an upper-level ridge
centered over Texas. 850mb temperatures will continue to warm
Friday into Saturday with heat stress concerns increasing. Heat
index values will reach or briefly exceed the century mark for
most locations on Friday. The hottest day will be on Saturday as
850mb temperatures continue to warm into the 20-22 C range. When
combined with surface dewpoints in the 70s this will result in
widespread 100-105 degree heat index values. Will continue to
advertise the ongoing limited risk for heat stress across the
entire area on both Friday and Saturday. A heat advisory could
eventually be needed for the hottest day on Saturday.

By Saturday afternoon and evening, a shortwave trough is progged
to traverse from the Northern Plains into the Midwest and Great
Lakes region with a cold front pushing towards the ArkLaMiss
within the northwest flow aloft. There's fairly decent agreement
amongst the global models that this front will be entering the
Delta by early Sunday morning. A few strong storms cannot be ruled
out with any overnight activity moving into the Delta late
Saturday night into early Sunday morning. The front will continue
to push through the area during the day on Sunday with the
greatest storm coverage generally along and southeast of the
Natchez Trace Parkway corridor, however the coverage will be
dependent on the exact frontal position. Regardless, a robust
thermodynamic environment characteristic of 3000-4000 J/kg of
SBCAPE, steep mid-level lapse rates of 7.5 C/km, and upper 20s to
low 30s vertical totals combined with 20-25kts of deep layer shear
will be more than sufficient for severe weather potential. While
at least a marginal risk could likely be needed, the timing and
spatial uncertainties preclude mentioning in the HWO/graphics at
this point. Additionally, one more round of heat stress issues
could be realized Sunday afternoon mainly south of I-20 ahead of
the cold front where heat index values will once again approach
the 100-105 degree range.

Following the cold frontal passage, both the GFS and ECMWF are in
decent agreement that a much drier airmass will advect in with
surface dewpoints dropping into the upper 50s to low 60s. This
will support cooler and more pleasant overnight low temperatures
going into Monday morning. There remains uncertainty as to how far
south the front will make it with some indications that the
boundary could become hung up over a portion of the area.
Additional convection, some of which could be strong to severe,
cannot be entirely ruled out early next week depending on where
the boundary stalls. However, if the boundary is able to clear the
area storm chances will be much lower owing to the drier airmass.
/TW/

&&

.AVIATION...
00Z TAF discussion:
Ongoing afternoon thunderstorms will continue to impact our
eastern sites over the next few hours. These thunderstorms could
cause flight conditions to quickly deteriorate as they approach
TAF Sites. More confidence in this occuring at KMEI than anywhere
else. Storms should be clear of the region by 03Z. Some patchy fog
will develop in the southern and eastern portions of the region by
early in the morning. KHBG could get down to IFR levels due to a
mix of low CIGs and fog. Conditions will improve throughout the
day tomorrow. Winds will be mainly from the S/SE and could become
gusty tomorrow afternoon in the Delta.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  73  93 /  11   5   1   2
Meridian      71  93  73  94 /  47  15   2   7
Vicksburg     73  92  74  93 /   2   3   1   1
Hattiesburg   72  92  74  94 /  10  16   2   9
Natchez       72  92  74  92 /   1   3   1   3
Greenville    75  93  75  92 /   6   3   2   2
Greenwood     73  92  74  92 /  11   4   4   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 30, 9:36 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
936 PM CDT Wed May 30 2018

ARZ074-075-MSZ018-019-025>059-061>066-072>074-010245-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
936 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activities, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ007>009-015-016-023>026-MSZ060-010245-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Adams-
936 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday. Those who will be spending
extended amounts of time outdoors are encouraged to stay hydrated,
avoid strenuous activities, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activities, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 30, 7:16 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
716 PM CDT WED MAY 30 2018

MSZ039-046-310100-
Kemper MS-Noxubee MS-
716 PM CDT WED MAY 30 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
NOXUBEE AND NORTHEASTERN KEMPER COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Meteorologists were tracking strong thunderstorms
centered 7 miles southwest of Paulette moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Electric Mills around 735 PM CDT.

Other locations impacted by this storm include Shuqualak and Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3273 8837 3274 8860 3302 8857 3302 8834
TIME...MOT...LOC 0015Z 294DEG 15KT 3289 8849

EC
Local storm report, May 30, 7:18 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 E HARMONY             31.98N 88.80W
05/30/2018                   CLARKE             MS   EMERGENCY MNGR

            EM REPORTS TREES DOWN ON HWY 18 AND 118 NEAR
            HARMONY.

&&

JPM
Local storm report, May 30, 8:31 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     3 E DODDSVILLE          33.66N 90.47W
05/30/2018                   SUNFLOWER          MS   BROADCAST MEDIA

            SEVERAL HOUSES DAMAGED INCLUDING A TRAILER
            WITH SIDING RIPPED OFF. POWER LINES ALSO
            DOWN.

&&

CW
Special weather statement, May 30, 8:38 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
838 PM CDT WED MAY 30 2018

MSZ066-310230-
Jones MS-
838 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORMS WILL AFFECT NORTHERN JONES COUNTY UNTIL
930 PM CDT...

At 837 PM CDT, Meteorologists were tracking strong thunderstorms in
the Soso to Sandersville area moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 915 PM CDT.
  Tuckers Crossing around 925 PM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3156 8932 3180 8929 3182 8894 3158 8894
TIME...MOT...LOC 0137Z 344DEG 9KT 3177 8903

EC
Special weather statement, May 30, 9:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
931 PM CDT WED MAY 30 2018

MSZ065-066-310330-
Jones MS-Covington MS-
931 PM CDT WED MAY 30 2018

...STRONG THUNDERSTORMS WILL AFFECT EASTERN COVINGTON AND JONES
COUNTIES UNTIL 1030 PM CDT...

At 930 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Mill Creek to 9 miles east of
Collins. Movement was south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hebron around 935 PM CDT.
  Tuckers Crossing around 940 PM CDT.
  Ovett around 1015 PM CDT.
  Sanford around 1020 PM CDT.

Other locations impacted by these storms include Seminary and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 8952 3180 8938 3175 8894 3143 8894
      3143 8951
TIME...MOT...LOC 0230Z 009DEG 14KT 3165 8896 3168 8941

EC
Special weather statement, May 30, 10:30 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1030 PM CDT WED MAY 30 2018

MSZ065-066-310430-
Jones MS-Covington MS-
1030 PM CDT WED MAY 30 2018

...STRONG THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL WILL AFFECT
COVINGTON AND SOUTHWESTERN JONES COUNTIES THROUGH 1130 PM CDT...

At 1029 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms from near Mount Olive to Sanford to Ovett. These
storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Collins, Mount Olive, Sanford, Eastabuchie, Lone Star, Moselle, Ovett
and Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3154 8960 3162 8976 3177 8976 3180 8934
      3155 8925 3153 8894 3143 8894 3143 8958
TIME...MOT...LOC 0329Z 185DEG 0KT 3157 8939

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSpecial Weather StatementJANClarke51 min
May 30, 7:16 PM CDTSpecial Weather StatementJANKemper44 min
May 30, 8:38 PM CDTSpecial Weather StatementJANJones52 min
May 30, 9:31 PM CDTSpecial Weather StatementJANJones59 min
May 30, 10:30 PM CDTSpecial Weather StatementJANCovington60 min
May 30, 10:58 PM CDTSpecial Weather StatementJANForrest62 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.